# SDR CA060413006

- Difficulty date: April 13, 2006
- Submitted: June 6, 2006
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 12,938 hours
- Engine: Lyc TIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Seal
- Part number: 4038180047
- Condition: Failed
- Location: Turbocharger
- Component: Turbocharger, Garrtt
- Component part number: 4091709001
- Stage of operation: IN
- How discovered: 9
- Nature of condition: K
- Precautionary procedure: K

## Discrepancy

PRIOR TO A TRAINING FLIGHT THE PILOT NOTED THE LT ENGINE OIL LEVEL TO BE AT 9 QUARTS.  AFTER THE FLIGHT, OIL WAS FOUND ON THE LT GEAR DOOR AND THE ENGINE WAS DOWN TO 6 QUARTS.  MAINTENANCE INSPECTED THE ENGINE AND FOUND OIL AT THE LOW POINT OF THE TURBOCHARGER AND BADLY OIL FOULED SPARK PLUGS.  THE TURBOCHARGER OIL SEAL HAD FAILED AND WAS ALLOWING OIL INTO THE COMPRESSOR SIDE OF THE TURBO.  THE OIL WAS THE BEING INDUCTED INTO THE CYLINDERS WITH A PORTION OF IT BEING BURNED AND A PORTION OF IT BEING EXHAUSTED.
